Q. My 20 year old son is rapid cycling and has quick rages and punches things. He is in the State Hospital and I have two questions. Are rages a symptom of bipolar and how much can I expect from medication? He is on depakote and risperdal and he is terribly depressed, worse than I have ever seen him. I met with his doctor today and we have discussed lamictal and klonipin. But the staff wants to see improvement in his behavior. They have taken almost every privilege he could have away in order to coherse him to take part in groups. I feel that a good medication change might help him to get unstuck, but I don’t know what I can expect and I’m terribly worried.
A. Rage can be a symptom of bipolar disorder especially when an individual is experiencing the quick cycling that you mentioned. The quick and uncontrolled cycling indicates that his mood has not been stabilized and thus unpredictable changes in behavior are often the result. It can and usually does take a while to find a medication regimen that is just right and that will control the major symptoms of a disorder. I know that you are worried about your son and rightfully so but please know that finding the right medication can take time.
You are probably correct with regard to your feeling that a medication change will help him become unstuck. But also keep in mind that many psychiatric medications do not show their full effect for weeks or months. So it is possible that his doctors or treatment team are currently trying him on one set of medications to see if that combination works. They may want to give a particular combination time to see its full effects before they decide to switch to another set of medications.
Try to talk with his doctors to see what their medication plan is for him and if they are thinking about changing his current medication regimen in the near future. Explain to them that you are concerned about his behavior and ask questions regarding his condition and how long they expect his cycling to continue. Suggest that they try new medications if you feel that his current regimen is not working. I wish you well and I do hope your son can stabilize his mood very soon. Take care.
Last reviewed: By John M. Grohol, Psy.D. on 9 Dec 2007
Randle, K. (2007). What Can I do About my Son with Bipolar Disorder?. Psych Central. Retrieved on December 7, 2013, from http://psychcentral.com/ask-the-therapist/2007/12/09/what-can-i-do-about-my-son-with-bipolar-disorder/